Q. I am a 63-year-old male who competes at the national level in masters bodybuilding. My doctor had me take Crestor for one month and my total cholesterol went from 260 to 189. Sounds good, right?
The after-effects of the muscle degeneration has been the worst pain, other than shingles, I have ever experienced. My legs, back and shoulders are in agony and I have no energy at all.
It has been three weeks since I took the last pill, but I still cannot train due to extreme exhaustion. I will not compete this year, as all my gains from last year have been lost.
I work as a deputy sheriff and the loss of muscle tone is readily apparent. This is the worst drug anyone could take.
A. Statins are notorious for causing muscle discomfort and even pain, but relatively few people are taxing their muscles as hard as you. Vigorous exercise appears to aggravate the problem (Muscle & Nerve, Oct. 2010).
There are other ways to manage cholesterol and other risk factors for heart disease. We are sending you our Guide to Cholesterol Control & Heart Health, which provides many non-statin suggestions.
A recent study reveals that some people react to statins by developing an irreversible autoimmune disease called necrotizing myopathy (Current Opinion in Rheumatology, Nov. 2013). In this condition the body attacks muscle and breaks it down.